So, I’ve blogged about trying to lose weight multiple times on here because when I’m not obsessing about how much fatter I want my middle to be (pregnant), I’m obsessed with how much fat my middle already holds. I carry weight in my tummy. In the front. Like a pooch. Like a baby belly. So much fun for this infertile girl to be asked if I’m pregnant over and over again by strangers. I now answer, No, I’m just fat. I’ve done everything I can think of. Modified Atkins diets. WeightWatchers. Fasting. Exercising for >45 minutes every day. Sleeping more. And, I can’t seem to lose weight. It’s really maddening.
When I tell people about it, their reply seems to always be, even if they don’t say it, that I’m not exercising enough or I eat too much. I started out the week finding out that my extreme, I thought, diet of eating ONLY fruit and vegetables with small bits of nuts, yogurt and cottage cheese had caused me to gain 3 pounds. My DH stopped eating bread, mostly except for 3 doughnuts, a cheese biscuit and a cheeseburger. He lost 5 pounds. He also only went to the gym 3 days when I went 5. Maybe I am still eating too much and not exercising enough. But maybe, just maybe, it’s not technically my fault. So, I did a little research and found out that it might really not be my fault.
I called Abbott today, the maker of the wonderdrug, for me at least, Humira to find out what to do, since I’m not the only one who has gained weight while on these TNF blocker things (I’ll post the titles of 5 different studies that I can find and you can too, using PubMed… which means there are way more than 5). I was hoping they’d say that maybe my body is storing fat differently, so any kind of fat is bad, or perhaps my metabolism is slower so I need to to something about that. Perhaps, I react poorly to sugar. You know, I thought they’d help me fix this issue so I could stay on my medication and still not be as pudgy.
They, Abbott, the maker of Humira, said, Nuh-uh, not us. We’re not doing it. I said, I’ve read studies that show TNF blockers are linked to weight gain. Their response, We haven’t read those. I said, well, you can google and read about real, live patients who report weight gain with Humira. Their response, No, way, not us. We’ve never heard that. I told the Humira lady that I was surpised a medical company was less astute at doing research than a lady with google and access to PubMed. She said, Oh, sorry, but our data doesn’t show that.
Whatever, lady. Denial is not a river in Africa. I know you all don’t want to report that because all those commercials on TV won’t sound as good if you say, your psoriasis may get better… but you also might get fat.
Anywho, I’m meeting with my trainer/nutrition guru guy tomorrow to come up with a plan, as good as we can, and here are the names of the studies, all of them showing an increase in BMI for patients with psoriasis or ankylosis spondylitis, who gained the weight while on TNF blockers for an extended time period. Maybe I should email these links to Abbott, since they’re way too busy to research their own medications.
- Prospective assessment of body weight and bodycomposition changes in patients with psoriasis receiving anti-TNF-α treatment.
- Comparison of body weight and clinical-parameter changes following the treatment of plaque psoriasis with biological therapies
- Effect of anti-tumor necrosis factor-alpha therapies on body mass index in patients with psoriasis
- Anti-tumour necrosis factor-alpha therapy increases body weight in patients with chronic plaque psoriasis: a retrospective cohort study.
- Prospective assessment of body weight, body composition, and bone density changes in patients with spondyloarthropathy receiving anti-tumor necrosis factor-alpha treatment